Oklahoma, 2015

Flash Flooding and Hail in Oklahoma, August 21 to 22, 2015

August 21 to 22, 2015 · NWS OUN · 15 events in 6 counties and zones

As a shortwave moved through the area, storms formed in southwest Kansas and slowly made their way into northern Oklahoma during the evening of the 21st. Overnight into the morning of the 22nd, storms slowed down and redeveloped over north central Oklahoma, resulting in some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a shortwave moved through the area, storms formed in southwest Kansas and slowly made their way into northern Oklahoma during the evening of the 21st. Overnight into the morning of the 22nd, storms slowed down and redeveloped over north central Oklahoma, resulting in some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 21, 5:00 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 21, 5:00 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
600 PM CDT FRI AUG 21 2015

.AVIATION...
EXPECT TO SEE SOME SHWR/TSTMS IMPACT MOST SITES LATER THIS EVENING
WITH ASSOCAITED MVFR CONDITIONS. WITH VFR RETURNING OVERNIGHT AND
CONT THROUGH THE DAY ON SATURDAY. MUCH LIKE TODAY... SOUTH WINDS
WILL INCREASE DURING THE DAY SATURDAY WITH GUSTS OF 20 TO 25KTS
EXPECTED BY LATE MORNING INTO THE AFTN HOURS.

30

&&

.PREV DISCUSSION... /ISSUED 218 PM CDT FRI AUG 21 2015/

.DISCUSSION...
PRIMARY FORECAST CONCERN LIES WITH THUNDERSTORM CHANCES THIS EVENING
AND OVERNIGHT.

CURRENTLY... STOUT MID-LEVEL SHORT WAVE CONTINUES TO DIG ACROSS NERN
NM/SERN CO INTO THE NRN PANHANDLES. AHEAD OF THIS WAVE... WAA HAS
INCREASED ACROSS WRN N TX INTO WRN OK... IN RESPONSE... LL CLOUDS
CONTINUE TO DISSIPATE ACROSS NRN TX/SRN INTO CENTRAL OK. FROM 15Z
FORWARD... EACH PROGRESSIVE RUN OF THE HRRR HAS BECOME MORE
AGGRESSIVE WITH CONVECTIVE DEVELOPMENT OVER THE ERN PANHANDLES AND
ACROSS WRN OK/WRN N TX INTO CENTRAL/SOUTH CENTRAL OK OVERNIGHT.
TIMING HAS BEEN RELATIVELY CONSISTENT FROM RUN TO RUN... AND SIMILAR
TO TRADITIONAL GUIDANCE FROM THE NAM/GFS/ECMWF. WITH THAT SAID...
CURRENT EXPECTATIONS IS FOR INITIAL CONVECTION TO DEVELOP OVER THE
NRN TX PH/OK PH BETWEEN 21-23Z (4-6 PM CDT)... MOVING E/SE INTO WRN
OK THROUGH 23-01Z (6-8 PM CDT). WITH CLEARING SKIES... INSTABILITY
WILL INCREASE ACROSS THE WRN TX PH/WRN OK... 1000 TO 1500 J/KG ALONG
WITH 30 TO 40KTS OF DEEP LAYER SHEAR. ASCENT FOR FORCING IS CONFINED
TO THE MID-LEVELS... 850/700MB... THEREFORE... EXPECT CONVECTION TO
BE ELEVATED... AND BUFR SOUNDINGS SUPPORT THIS... WITH LCLS BETWEEN
2000 TO 3000 FT AGL. PRIMARY CONCERN WILL BE LARGE HAIL... POSSIBLY
UP TO GOLF BALL SIZE... DAMAGING WINDS UP TO 60 MPH AND FREQUENT
LIGHTNING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE... WITH PWATS IN
THE 75TH PERCENTILE... 1.40-1.60IN... HOWEVER... THE MID-LEVEL SHORT
WAVE IS MOVING AT A DECENT CLIP... SO HYDRO IMPACTS SHOULD BE
MINIMAL AS STORMS WILL BE MOVING OUT QUICKLY THROUGH THE EARLY
MORNING HOURS OF SATURDAY.

SATURDAY MORNING... THE CHANCE FOR STRONG TO SEVERE STORMS WILL WANE
QUICKLY THROUGH MIDNIGHT... WITH SCATTERED CONVECTION CONTINUING
ACROSS CENTRAL INTO ERN OK THROUGH DAWN. MOST OF THE REMAINING
STORMS WILL STILL RETAIN THE ABILITY TO PRODUCE 40 MPH GUSTS AND
FREQUENT LIGHTNING.

LATE SATURDAY MORNING AND AFTERNOON... SOME LINGERING SHOWERS MAY
HANG AROUND... BUT DRY WEATHER CAN BE EXPECTED AS WAA INCREASES
AGAIN AHEAD OF COLD FRONT THAT WILL BE MOVING IN FROM THE NW DURING
THE AFTN IN RESPONSE TO A STRONG H500 SHORT WAVE SWINGING ACROSS THE
NRN PLAINS. THIS FRONT WILL DROP S/SE INTO THE SRN PLAINS SAT NIGHT
THROUGH SUN MORNING... BRINGING A GOOD CHANCE OF PRECIP TO THE
REGION OVERNIGHT AS PWATS WILL RANGE FROM 1.5 TO 1.70IN AHEAD OF THE
FRONT OVERNIGHT. GUIDANCE REMAINS IN DECENT AGREEMENT... WITH THE
FRONT MOVING FAIRLY QUICKLY... PUSHING TO THE RED RIVER THROUGH
EARLY/MID MORNING. PRECIP AMOUNTS BETWEEN 0.50 AND 1.00 IN... WITH
THE BEST CHANCES ACROSS NRN OK OVERNIGHT. NO SEVERE WEATHER IS
EXPECTED AT THIS TIME... ALTHOUGH A FEW STRONGER STORMS MAY BE
CAPABLE OF 40 TO 45 MPH GUSTS.

AFTER SUNDAY... THE H500 RIDGE WILL CONTINUE TO BUILD OVER THE SWRN
U.S... WITH GOOD CONSISTENCY BETWEEN RUNS OVER THE PAST FEW DAYS.
THIS WILL BODE WELL FOR TEMPS ACROSS THE REGION... KEEPING THE SRN
PLAINS NEAR NORMAL... WITH HIGHS IN THE UPPER 80S/LOWER 90S INTO
NEXT WEEK. HOWEVER... RESIDING UNDER THE ERN EDGE OF THE RIDGE...
THERE WILL BE A NEAR DAILY CHANCE OF ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS THE REGION IN RESPONSE TO A SERIES OF SHORT
WAVES TRAVERSING THE LARGER RIDGE THROUGH THE END OF NEXT WEEK. THE
BEST CHANCE FOR PRECIP NEXT WEEK WILL BE MON INTO TUE AS THE WEEKEND
FRONT LIFTS TOWARD THE RED RIVER AS A WEAK WARM FRONT... BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO TEXOMA AND WRN AND CENTRAL OK.

JTK

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  92  71  84 /  40  10  60  30
HOBART OK         71  96  72  85 /  60  10  40  30
WICHITA FALLS TX  74  97  75  93 /  40  10  20  40
GAGE OK           69  94  65  80 /  60   0  60  20
PONCA CITY OK     72  91  67  82 /  40  20  70  10
DURANT OK         73  94  75  93 /  40  10  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Aug 21, 12:17 PM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
117 PM CDT FRI AUG 21 2015

OKZ004>048-050>052-TXZ083>090-221830-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
117 PM CDT FRI AUG 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A STORM SYSTEM OVER NEW MEXICO WILL APPROACH THE AREA THIS
AFTERNOON AND EVENING. AS THIS SYSTEM APPROACHES... SCATTERED
STORMS ARE EXPECTED TO DEVELOP OVER THE OKLAHOMA AND TEXAS
PANHANDLES THIS AFTERNOON AND MOVE INTO WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS. A FEW OF THE STORMS MAY PRODUCE HAIL LARGER
THAN HALF DOLLARS AND STRONG WIND GUSTS. THE BEST CHANCE OF STRONG
TO SEVERE STORMS WILL BE ACROSS WESTERN HALF OF OKLAHOMA AND
WESTERN NORTH TEXAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH TUESDAY. THE BEST
CHANCE FOR RAIN AND THUNDERSTORMS WILL BE ON SUNDAY AS A COLD
FRONT MOVES ACROSS THE SOUTHERN PLAINS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Aug 21, 6:04 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
704 PM CDT FRI AUG 21 2015

OKZ005-220045-
WOODS OK-
704 PM CDT FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOODS COUNTY UNTIL 745
PM CDT...

AT 702 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES NORTHWEST OF ALVA TO 11 MILES SOUTHWEST OF HARDTNER TO 9
MILES SOUTH OF BUTTERMILK...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9855 3687 9854 3675 9856 3677 9876
      3679 9922 3700 9944
TIME...MOT...LOC 0002Z 260DEG 12KT 3684 9873 3693 9884 3697 9930

30
Special weather statement, Aug 21, 6:45 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
745 PM CDT FRI AUG 21 2015

OKZ005-006-220115-
ALFALFA OK-WOODS OK-
745 PM CDT FRI AUG 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALFALFA AND
NORTHEASTERN WOODS COUNTIES UNTIL 815 PM CDT...

AT 744 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES NORTHWEST OF BURLINGTON TO 7 MILES SOUTHWEST OF HARDTNER...
MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3699 9819 3684 9838 3683 9893 3700 9895
TIME...MOT...LOC 0044Z 255DEG 31KT 3696 9846 3694 9874

30

The radar

The Vance AFB radar (KVNX), 53 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Woods

When
August 21, 7:30 PM CST
Where
Woods County, 3.1 mi WNW of Hopeton
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
36.710, -98.720

No damage reported.

Thunderstorm Wind, Woods

When
August 21, 7:35 PM CST
Where
Woods County, 3.1 mi WNW of Hopeton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.710, -98.720

No damage reported.

Thunderstorm Wind, Woods

When
August 21, 7:45 PM CST
Where
Woods County, 3.1 mi WNW of Hopeton
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
36.710, -98.720

No damage reported.

Hail, Alfalfa

When
August 21, 8:35 PM CST
Where
Alfalfa County, Carmen
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.580, -98.460

Thunderstorm Wind, Alfalfa

When
August 21, 8:35 PM CST
Where
Alfalfa County, Carmen
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.580, -98.460

No damage reported.

Flash Flood, Kay

When
August 22, 4:55 AM CST
Where
Kay County, 0.93 mi SW of Tonkawa to 0.8 mi SE of Tonkawa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.669, -97.320

County roads flooded resulting in travel difficulties.

Flash Flood, Kay

When
August 22, 6:20 AM CST
Where
Kay County, 0.53 mi SW of Tonkawa to 0.56 mi ESE of Tonkawa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.674, -97.316

Roads were flooded with water 3 to 4 feet deep around Tonkawa. Emergency manager measured 5.25 inches of rain.

Thunderstorm Wind, Payne

When
August 22, 6:43 AM CST
Where
Payne County, 0.89 mi SW of (Swo)stillwater Airport
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.150, -97.100

No damage reported.

Thunderstorm Wind, Payne

When
August 22, 6:50 AM CST
Where
Payne County, 1.67 mi W of Stillwater
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.120, -97.090

Large trees were snapped by wind.

Thunderstorm Wind, Payne

When
August 22, 6:50 AM CST
Where
Payne County, 2.23 mi W of Stillwater
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.120, -97.100

No damage reported.

Hail, Payne

When
August 22, 7:15 AM CST
Where
Payne County, Stillwater
Measured
1 in hail
Reported by
Post Office
Coordinates
36.120, -97.060

Thunderstorm Wind, Lincoln

When
August 22, 7:20 AM CST
Where
Lincoln County, 5.22 mi NW of Tryon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.920, -97.030

No damage reported.

Thunderstorm Wind, Hughes

When
August 22, 9:10 AM CST
Where
Hughes County, 1.13 mi W of Dustin
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.270, -96.050

Tree blown on to roof of house.

Thunderstorm Wind, Hughes

When
August 22, 9:10 AM CST
Where
Hughes County, 1.83 mi WNW of Dustin
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.280, -96.060

No damage reported.

Thunderstorm Wind, Hughes

When
August 22, 9:12 AM CST
Where
Hughes County, Dustin
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.270, -96.030

Power poles downed by wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590795, 590797, 590800, 590802, 590805, 590808, 590809, 590810, 590811, 590812, 590813, 590814, 590815, 590816, 590817.